Illinois, 2024

Excessive Heat and Heat in Illinois, July 14 to 15, 2024

July 14 to 15, 2024 · NWS PAH · 20 events in 19 counties and zones

With breezy southerly winds bringing dew points in the mid to upper 70s to Southern Illinois under high pressure, heat indices in most of Southern Illinois surged to 105-113F on the 14th and 15th. The highest observed heat index was 113F at the Mount Vernon Airport AWOS on the 15th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

With breezy southerly winds bringing dew points in the mid to upper 70s to Southern Illinois under high pressure, heat indices in most of Southern Illinois surged to 105-113F on the 14th and 15th. The highest observed heat index was 113F at the Mount Vernon Airport AWOS on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 14, 10:34 AM CST, 1 hour 26 minutes earlier. Its key messages:

  • Potentially hazardous heat and humidity will begin today and continue into early next week. A Heat Advisory has been issued for all the forecast area through Monday evening.
  • A potent, but slow-moving, frontal boundary will push into the region Tuesday night into Wednesday. Scattered to numerous thunderstorms are expected, with locally heavy rain and some flooding issues a possibility.
  • Drier and much more comfortable temperatures and humidity levels will arrive for the second half of the week.
Area forecast discussion, Jul 14, 10:34 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1134 AM CDT Sun Jul 14 2024

.KEY MESSAGES...

- Potentially hazardous heat and humidity will begin today and
  continue into early next week. A Heat Advisory has been
  issued for all the forecast area through Monday evening.

- A potent, but slow-moving, frontal boundary will push into the
  region Tuesday night into Wednesday. Scattered to numerous
  thunderstorms are expected, with locally heavy rain and some
  flooding issues a possibility.

- Drier and much more comfortable temperatures and humidity
  levels will arrive for the second half of the week.

&&

.DISCUSSION...
Issued at 243 AM CDT Sun Jul 14 2024

Today through Tuesday night...Patchy fog will continue to
develop early this morning in this stuffy and stagnant
airmass. A few locations have already seen visibility values
drop to 1 mile or less, so may need to hoist a Special Weather
Statement or Dense Fog Advisory if conditions continue to
decline.

Today will be the start of another heat wave that will last
through Tuesday. High pressure centered over the southern
Appalachian Mountains will funnel a very warm and humid airmass
into the region. Latest NAEFS guidance shows 850 mb
temperatures climbing to 21-23C during this period, which will
yield peak surface temperatures in the lower to middle 90s in
most areas. Combined with dew point temperatures in the middle
70s (with areas near high evapotranspiration sources seeing
locally higher values approaching 80 degrees), heat index values
today, Monday, and Tuesday, should have no issues reaching Heat
Advisory criteria (105-110F) for the entire region. Low
temperatures will fall into the lower to middle 70s during this
period. Combined with the high humidity, relief from the heat
will be limited at best, especially for those in urbanized
areas.

Wednesday and Thursday...A transition to a period of unsettled
weather is looking more likely during the Wednesday and Thursday
period. Global model guidance shows a rather robust baroclinic
zone setting up over the region during this time, in association
with an approaching surface cold front from the northwest. As it
typical with summertime cold fronts, its progress will be slow
as it traverses the region. Scattered to numerous showers and
thunderstorms will develop near this boundary. Aided by
favorable upper-level dynamics, PWAT values around 2", and the
potential for training thunderstorms, locally heavy rain and
flooding issues will be possible. Latest WPC QPF now has roughly
1-2" of rain forecast over the western half (SEMO/SW IL/far W
KY) of the region, and 0.5-1.0" over the eastern half (SE IL/SW
IN/rest of W KY). Given the favorable setup, would not be
surprised if QPF amounts increase a bit more in the coming days.
Also would not be surprised by a stray strong to severe storm
with strong winds either. High temperatures will fall into the
middle to upper 80s on Wednesday and the lower to middle 80s on
Thursday.

Friday through Saturday...Following the frontal passage, a
period of very, very nice weather looks to be in store for the
region. high pressure looks to setting over the area from
Canada, bringing a refreshing break from the heat and humidity.
High temperatures will reach the lower to middle 80s, but with
very comfortable humidity levels, overnights lows look to fall
into the upper 50s to lower 60s! These values would actually not
be too far from record low territory.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1134 AM CDT Sun Jul 14 2024

A few CU around 5-6 kft AGL is possible this afternoon as
satellite imagery indicates some development across the region.
Otherwise, VFR conditions prevail through Monday morning with
only a few high cirrus clouds overnight. SWS winds today turn
light & variable tonight before increasing once again in the
morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Monday for ILZ075>078-080>094.
MO...Heat Advisory until 8 PM CDT Monday for MOZ076-086-087-100-
     107>112-114.
IN...Heat Advisory until 8 PM CDT /9 PM EDT/ Monday for INZ081-082-
     085>088.
KY...Heat Advisory until 8 PM CDT Monday for KYZ001>022.

&&

DISCUSSION...DWS
AVIATION...DW
Hazardous weather outlook, Jul 14, 6:26 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
726 AM CDT Sun Jul 14 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151230-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
726 AM CDT Sun Jul 14 2024 /826 AM EDT Sun Jul 14 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Dangerous heat and humidity values are forecast this afternoon.
Refer to the Heat Advisory for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous heat and humidity values will continue Monday and
Tuesday. Refer to the Heat Advisory for more details.

A good chance of thunderstorms returns to the forecast late
Tuesday night through Wednesday night. Locally heavy rain may lead
to some flooding issues development. An isolated strong to severe
storm with strong winds cannot be rule out as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat, 1 excessive heat. Local standard time, as filed.

Heat, Jefferson

When
July 14, 12:00 PM CST to 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Wabash

When
July 14, 12:00 PM CST to July 15, 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Perry

When
July 14, 12:00 PM CST to July 15, 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 14, 12:00 PM CST to July 15, 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Hamilton

When
July 14, 12:00 PM CST to July 15, 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, White

When
July 14, 12:00 PM CST to July 15, 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 14, 12:00 PM CST to July 15, 5:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Williamson

When
July 14, 12:00 PM CST to July 15, 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Heat, Saline

When
July 14, 12:00 PM CST to July 15, 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Gallatin

When
July 14, 12:00 PM CST to July 15, 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Union

When
July 14, 12:00 PM CST to July 15, 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 14, 12:00 PM CST to July 15, 5:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Pope

When
July 14, 12:00 PM CST to July 15, 5:00 PM CST
Where
Pope forecast zone
Reported by
RAWS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Hardin

When
July 14, 12:00 PM CST to July 15, 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Alexander

When
July 14, 12:00 PM CST to July 15, 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Pulaski

When
July 15, 12:00 PM CST to 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Massac

When
July 15, 12:00 PM CST to 5:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 15, 12:00 PM CST to 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, Edwards

When
July 15, 12:00 PM CST to 5:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Excessive Heat, Jefferson

When
July 15, 12:00 PM CST to 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201878, 1201879, 1201880, 1201881, 1201882, 1201883, 1201884, 1201885, 1201886, 1201887, 1201888, 1201889, 1201890, 1201891, 1201892, 1201874, 1201875, 1201876, 1201877, 1205076.